Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 3, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at Jan 16, 1997, 4:33 AM EST for Columbia County, Florida. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 16, 1997, 4:33 AM EST (09:33 UTC)
- Expired
- Jan 16, 1997, 5:30 AM EST
- In force
- 57 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
County Columbia County, FL
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 16, 3:45 AM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 9.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 281 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJAX 160934 SVRJAX FLC023-161030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 433 AM EST THU JAN 16 1997 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 530 AM EST FOR PERSONS IN THE FOLLOWING LOCATIONS... IN NORTH FLORIDA ...COLUMBIA COUNTY AT 433 AM EDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR THE COUNTY BORDER MOVING EAST AT 40 MPH. THIS STORM WILL BE MOVING INTO LAKE CITY BY 445 AM. THIS STORM WILL LIKLEY BY ACCOMPANIED BY STRONG AND DAMAGING WINDS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLYr DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. PP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 16, 2:11 AM EST, 2 hours 22 minutes earlier.
Area forecast discussion, Jan 16, 2:11 AM EST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 210 AM EST THU JAN 16 1997 WSR 88D FROM TLH SHOWNG BOW ECHO JUST WEST OF TLH MOVG EAST AT 40 TO 50 KTS. AT PRESENT RATE WILL MOVE INTO WEST PART OF CWA BY 09Z AND EAST PART BY 11-12Z. BOW MAY BEGIN TO WEAKEN AS IT HEADS INTO ENVIRONMENT LESS FAVORABLE FOR SEVERE WX. MODELS SHOW LOW LEVEL 60 KT JET RACES NE TOWARDS CAROLINAS WITH 40 KT JET ACROSS S GA. APPEARS BEST CHC FOR SVR WX WILL BE WEST PART OF CWA. WILL RAISE POPS FOR EARLY FIRST PERIOD WITH APPROACH OF SQUALL/BOW ECHOE. WILL MOVE FIRST COLD FRONT INTO CWA 16-18Z TODAY AND ARCTIC FRONT 06-09Z TONIGHT. TEMPS SHOULD RECOVER TODAY BUT DROP LIKE A ROCK TONIGHT AFTER SECOND FRONT MOVES IN. PRELIM SSI TB 065/028 047/027 08600 JAX TB 067/028 048/026 08600 GNV TB 068/029 049/027 08600 PETERSON
In the hours before
Special weather statement, Jan 16, 4:06 AM EST, 27 minutes before
FLZ020>025-030>033-035>038-040-501- GAZ132>136-149>154-162>166-501-161830- SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 405 AM EST THU JAN 16 1997 ...A TORNADO WATCH IS IN EFFECT FOR ALL OF NORTHEAST FLORIDA UNTIL 9 AM... A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE RAPIDLY EAST ACROSS NORTHEAST FLORIDA EARLY THIS MORNING. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND POSSIBLE TORNADOES. THE ACTIVITY WILL BEGIN TO MOVE OFF THE COAST BY AFTER 8 AM AND SHOULD BE WELL OFFSHORE BY LATE MORNING. MARINE INTERESTS SHOULD SEEK SAFE HARBOR. MUCH COLDER WEATHER WILL MOVE INTO THE AREA TONIGHT AS AN ARCTIC COLD FRONT MOVES THROUGH. LOWS FRIDAY MORNING WILL BE IN THE UPPER 20S TO LOWER 30S WITH WIND CHILLS IN THE TEENS AND SINGLE DIGITS. STORM SPOTTERS AND EMERGENCY MANAGEMENT IN NORTHEAST FLORIDA WILL BE ACTIVATED THIS MORNING. SPOTTERS IN SOUTHEAST GEORGIA SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION.
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 3:36 AM EST | Severe Thunderstorm Warning | JAX | Hamilton, Suwannee | 69 min |
| Jan 16, 6:10 AM EST | Tornado Warning | JAX | Clay, Saint Johns | 65 min |
| Jan 16, 6:23 AM EST | Severe Thunderstorm Warning | JAX | Duval | 67 min |
| Jan 16, 6:53 AM EST | Tornado Warning | JAX | Putnam | 52 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.